I'm 37wks pregnant & have been told i will need a steroid injection during labour. I would like a home birth. Has anyone experienced this?

i have been taking prednisalone (10mg / day) throughout my pregnancy and started one year ago as the effects of the methotrexate wore off.

All my scans (including extra growth scans) have been fine and i have had a 'normal' pregnancy. This wasn't mentioned until i met a consultant for the third time at 35 weeks who originally said i would need a canular (drip) but the only further information i have received is "It's just one injection so it's no big deal"

I want to know if the consultant is being over cautious and if this is a 'may need' situation rather than a 'will need' situation. What will happen if i don't have the injection, can i have it later, can a home birth midwife give me the injection etc?

I am trying to get hold of the consultant again but it's not so easy!!!!

3 Replies

oldestnewest
  • I think it depends on whether the consultant feels it is safe for you and baby to do so and whether the midwife is happy to attend. The trouble with birth is when things do go slightly wrong it happens quickly so are you near a hospital if they had to admit you quickly?

    So exiting though . A new baby and I am glad it's all gone well so far . Let us know what you have please! Xx

  • Hello congratulations it's a really exciting time. I may have missed it in your post, but why does the consultant say you need the steroid injection?? Is it for you or for the baby?

    I would think depending on why you need the injection would depend on whether they would feel it safe to have a home delivery.

    For completely different reasons I had steroid injections with 2 of my babies. I didn't have RA then so was completely unconnected. I had the injections because the babies had to be born at 35 weeks and it was to help with their lung development. However, the injections were given by midwives in the day care unit.

    Not sure if any of this helps??

    Good luck and hope you're feeling ok. Please let us know how it goes Rx

  • Hi there...

    Because Ive had so many problems with Prednisone I have been looking up the effects for a while now and I think this is how it works but do look it up for yourself as its complicated and I am far from an expert on this.....

    The normal way most bodies handle trauma or stress (accidents, surgery, childbirth etc) is that the hypothalmus produces a hormone called CRH to help stimulate the adrenals to produce ACTH. ACTH is what aids in making things called glucocorticoids which are needed to keep immune activity (inflammation) down. Cortisol is one of the many glucocorticoids and is released in bigger amounts when we are stressed or traumatised.

    Unfortunately In RA (and other auto-immune diseases) our immune systems have run amuk and attacks our bodies causing loads of inflammation. To boost the amount of glucocorticoids needed to turn off the immune system, we need more than is naturally produced so a lot of us take Prednisone which is a glucocorticosteroid (synonym for glucocorticoid). It also means we become immuno-compromised and are susceptable to all kinds infections etc.

    The trouble with people on Prednisone is that because they are getting glucocorticoids by tablet, the body thinks it doesnt need to make its own cortisol and with long term use of the drug (usually more than 3 mths) it shuts down the adrenal gland from making it. So when we go off steroids, we need to give the adrenals time to get working again and by lowering the dose of Prednisone very slowly we allow them to get the idea that they need to work on their own again which is why we dont just stop steroids suddenly.

    So the bottom line is that when people on Prednisone have trauma, surgery or stress (like you having a baby) we need to increase the dose of Prednisone or give Hydrocrtisone because the body hasnt compensated for it and can shut down entirely. I always have it infused during my surgeries. In years gone by, there were cases of deaths under anaesthetics so now there is a chart used routinely to correct this. It tells the anaesthetist the replacements needed to give a patient during surgery and is dependant on length and strength of prednisone administered in the months prior to the trauma. Hopefully that should eliminate the danger of going into "addisonian crisis" - the thing that can cause grave problems.

    Since you have been on Prednisone for a while and having a baby is quite traumatic, I am guessing thats probably why he wants you to have the injection but you need to talk to him and dont be afraid to ask questions. Good luck with Bub, its an exciting time so dont stress too much over it all :)

    -Gail

    PS.... thats also a reason why we should be carrying a card or bracelet that says we are on steroids.

You may also like...